Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 86, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 24, 1997, 2:07 AM EDT for Darlington County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 1997, 2:07 AM EDT (06:07 UTC)
- Expired
- Jul 24, 1997, 3:00 AM EDT
- In force
- 53 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Darlington County, SC
The radar
The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 240606 RRA SVRILM SCC031-240700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 207 AM EDT THU JUL 24 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 AM EDT FOR EVERYONE IN THE FOLLOWING LOCATION... IN NORTHEAST SOUTH CAROLINA ...DARLINGTON COUNTY A BAND OF SEVERE THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE ENTIRE COUNTY. STRONG GUSTY WINDS IN EXCESS OF 58 MPH WILL ACCOMPANY THESE STORMS...WITH CONDITIONS REMAINING RIPE FOR POSSIBLE TORNADOS. THE STORMS ARE MOVING NORTHEAST AT 35 MPH. THIS IS A DANGEROUS STORM....TAKE COVER IMMEDIATELY IF YOU ARE IN ITS PATH. LARGE SEVERE THUNDERSTORMS CAN CAUSE AS MUCH DAMAGE AS SMALL TORNADOES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:04 AM EDT, 3 minutes earlier.
Area forecast discussion, Jul 24, 2:04 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 204 AM EDT THU JUL 24 1997 RDU: AGREE WITH SHWRS/TSTMS AND VRY HI POPS TDY. MAY WANT TO LWR TEMPS A CAT S CST AND CSTL PLN. DISC: LUKING AT SFC ANAL AND PRES FALLS IT APPEARS DANNY REMNANTS WILL PASS NR OR JUST E OF CLT AND ACRS CNTRL PORTIONS OF STATE TDY. THIS TRACK FAVORABLE FOR SHWRS/TSTMS ON E SIDE OF CIRCULATION. ATMOSPHERE IS INCREDIBLY MOIST WITH PW'S 2.30" AND IT WILL BE UNSTABLE. WL HAV TO MONITOR SVR POT EARLY THIS MORN AS LO LVL JET IS HERE AND TSTMS IN SC LUK PRETTY GD. C-BRZ WILL ALSO ADD YET ANTHR BNDRY TO FOCUS ACTION ON LTR TDY. FINALLY LUKS LIKE SOME DECENT RAINS ARND HERE. SHWRS/TSTMS STILL ARND THIS EVE WITH ACTION PROB DMNSHG LTR TNT. AT CST SHWRS COULD COME OFF WTR ALL NGT. BY FRI TROFINESS ALFT AND STILL PLENTY OF JUICE ARND COMBINED WITH C-BRZ WILL ACT TO POPS 30/40% FOR TSTMS. CWF...LUKING AT PROBABLE TRACK OF DANNY REMNANTS AND LO LVL JET IN PLACE RITE NOW...I DEFINITELY AGREE WITH ILM TO RAISE SCA. WNDS BLOWING PRETTY GD FRM DSLN7 ON S RITE NOW AND SC WTRS SEAS ARE 5-6 FT. UP N IT MITE TAKE A WHILE TO ACQUIRE SCA SPDS BUT I THINK IT WILL DVLP LTR TDY SO WILL RAISE FOR ENTIRE CST. WL LV SNDS BLO SCA FOR NOW AND LET DYSHFT TAKE A HARD LUK AT MIDDAY. .MHX...SCA CSTL WTRS. GATES
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:00 AM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.